Record Display for the EPA National Library Catalog

RECORD NUMBER: 453 OF 1580

OLS Field Name OLS Field Data
Main Title Effects of Organophosphates on the Visual System of Rats.
Author Boyes, W. K. ; Tandon, P. ; Barone, S. ; Padilla, S. ;
CORP Author North Carolina Univ. at Chapel Hill. Center for Environmental Medicine and Lung Biology. ;ManTech Environmental Technology, Inc., Research Triangle Park, NC.;Health Effects Research Lab., Research Triangle Park, NC. Neurotoxicology Div.
Publisher cMar 94
Year Published 1994
Report Number EPA-68-D2-0056, EPA-R817643-01-0; EPA/600/J-94/516;
Stock Number PB95-148789
Additional Subjects Organophosphate insecticides ; Retina ; Toxicity ; Vision ; Visual evoked potentials ; Inositol phosphates ; Second messenger system ; Carbachol ; Fenthion ; Electroretinography ; Reprints ;
Holdings
Library Call Number Additional Info Location Last
Modified
Checkout
Status
NTIS  PB95-148789 Most EPA libraries have a fiche copy filed under the call number shown. Check with individual libraries about paper copy. NTIS 03/06/1995
Collation 11p
Abstract
Retinal degeneration following chronic organophosphate treatment has been reported to the Environmental Protection Agency by pesticide manufacturers in studies conducted in compliance with good laboratory practice regulations. Several factors, however, have prompted scepticism regarding organophosphate-induced ocular toxicity, including the widespread use of organophosphate compounds for both agricultural and ophthalmological practices without numerous additional reports of comparable ocular toxicity. We are developing a research program to address these issues involving electrophysiological, biochemical and histological investigations of rats treated with organophosphate insecticides. The research program is young, but early results are available. Notably, retinas from rats treated with a single subcutaneous injection of 100 mg/kg fenthion showed decreases in carbachol-stimulated release of inositol phosphate, an indicator of cholinergically-mediated intracellular second messenger systems. These effects persisted at least 56 days after fenthion administration. This could indicate several different toxicological actions, which are currently under investigation. It is concluded that the possible association between exposure to organophosphates and ocular toxicity cannot be dismissed, and that several important research issues need to be resolved. (Copyright (c) by John Wiley and Sons, Ltd.)